Hail, Marshall
- When
- June 20, 6:16 PM CST to 6:17 PM CST
- Where
- Marshall County, 2.76 mi N of Vermillion
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.760, -96.270
Isolated thunderstorms during the early evening hours of June 20th produced a few large hail reports. More significant severe weather occurred during the overnight hours as two complexes moved across the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated thunderstorms during the early evening hours of June 20th produced a few large hail reports. More significant severe weather occurred during the overnight hours as two complexes moved across the forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 20, 2:53 PM CST, 3 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 353 PM CDT Thu Jun 20 2019 .SHORT TERM...(This evening through Friday) Issued at 349 PM CDT Thu Jun 20 2019 Main focus in the short-term will be chances for thunderstorms and the timing of convective activity across the area. The upper level pattern is characterized by a trough of low pressure over the northwestern CONUS and slight mid and upper level ridging over the central Plains. A broad area of surface low pressure was located over the Colorado Rockies/Four Corners region. Closer to home, skies remained clear as temperatures warmed into the upper 80s and low 90s over northeastern KS this afternoon. Dewpoints as of mid-afternoon were holding in the mid to upper 60s for much of the area with low 70 degree dewpoints located primarily over the southeastern quadrant of the state. Most of the evening hours are expected to remain dry with the best chance for convective initation occurring near the KS/NE border. If storms are able to get going, all modes of severe weather will be possible given that instability has reached 3000+ J/kg of CAPE and effective bulk shear values exceed 50 kts in northeastern KS. The better chance for thunderstorms across the CWA will occur during the overnight hours. CAMS model guidance has come into better agreement with a squall line of storms developing over northwestern KS as a nocturnal low level jet increases and interacts with an area of low pressure and associated surface boundary located near the NE border. The primary hazards with the storms overnight will be strong winds and hail. Storms should exit the area by mid- morning tomorrow. Attention then turns to very hot conditions developing tomorrow. Temperatures will soar into the low 90s by the mid-afternoon hours. When combined with ample low level moisture and surface dewpoints in the low to mid 70s, the heat index will increase to near 100 degrees for a few hours during prime heating. Current thinking is that rain and storm chances will remain very low throughout the day and evening hours of Friday. Additionally, the better chances for thunderstorms overnight into Saturday look to remain north of the area. .LONG TERM...(Friday night through Thursday) Issued at 349 PM CDT Thu Jun 20 2019 Active weekend in store as seasonably strong short-wave trough expected to move from Utah Saturday morning to western Kansas by Sunday evening. Deepening surface low ahead of upper trough will continue to draw very high theta-e air in the boundary layer northward into eastern Kansas. MLCAPE values forecast to be in excess of 5000 J/kg by late Saturday afternoon with little (if any) convective inhibition. One key question is how far west storms will initiate. In general prefer GFS positioning of surface features as it seems NAM pushes weak surface high too far south and east given approach of upper trough. Once storms form, some will likely become severe, although mid-level winds and deep-layer shear are somewhat marginal. Probably will see mostly outflow-dominated storms, although could be a narrow window/corridor where better shear to west becomes roughly co-located with better instability. Surface dewpoints in the low 70s and precipitable water values nearing 2" should set the stage for efficient rain-producing storms. Wouldn't be surprised if flood highlights are eventually needed for late Saturday and possibly Sunday. Primary question for Sunday seems to be where effective boundary will set up. Not surprisingly, NAM is more aggressive in pushing (and keeping) boundary to the southeast with the rain-cooled air from Saturday night's activity. GFS allows airmass to recover again with axis of mid-level trough still over eastern Colorado by midday Sunday. At this point will play middle-of-the-road scenario and carry highest PoPs in the east. If GFS scenario is correct, heavy rain threat will be present again with very moist airmass in place. Cooler, drier weather expected Monday as upper trough lifts to the northeast. Could see some warm-advection activity again by Tuesday night as mid-level heights rise. Summer-like ridging starting to build in by Wednesday which should mostly shut off any organized precip chances. Should also mention heat potential for Saturday. Some convective cloudiness debris may keep temps in check a bit, but highs near 90 and dewpoints in low 70s yield heat indices around 100. That's below advisory criteria, but warmest of season so far, so will continue to keep this as part of the forecast message. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Jun 20 2019 For the 18Z TAF period, surface winds will remain gusty out of a southerly direction through the afternoon under mostly clear sky conditions. Focus then turns to a chance for storms overnight. Confidence in timing still a little low but did include VCSH at KMHK from 09Z-12Z. Will monitor future model trends this afternoon to see if fine-tuning of storm chances is needed for next TAF issuance. CIGS are likely to drop to near MVFR conditions by sunrise Friday and LLWS is looking possible in the pre-dawn hours of tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Teefey LONG TERM...Teefey AVIATION...Teefey
Hazardous Weather Outlook National Weather Service Topeka KS 359 PM CDT Thu Jun 20 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-212100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 359 PM CDT Thu Jun 20 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few thunderstorms are possible this evening, primarily in far northeastern Kansas. These storms will be capable of large hail, damaging winds, and possibly a tornado or two. Additional thunderstorms are possible overnight. The primary hazards with these storms will be damaging winds and large hail. Flooding will continue into late week on the Big Blue River and its tributaries upstream of Tuttle Creek Lake. Flooding will also continue along the Delaware River upstream of Perry Lake. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorm activity is expected through the upcoming weekend. Heavy rainfall and flash flooding may occur, particularly Saturday night. Some of the storms could also be severe with strong winds and large hail the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement National Weather Service Topeka KS 628 PM CDT Thu Jun 20 2019 KSZ010-011-210000- Nemaha-Marshall- 628 PM CDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NEMAHA AND EAST CENTRAL MARSHALL COUNTIES UNTIL 700 PM CDT... At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Marysville, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Centralia, Axtell, Beattie, Vermillion and Baileyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3975 9659 3987 9660 3992 9611 3965 9611 TIME...MOT...LOC 2327Z 269DEG 17KT 3979 9653
The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
12 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Measured wind gust.
Measured wind gust at the Lawrence Airport.
Estimated wind gust.
Estimated wind gusts.
A 5 to 6 inch diameter tree was down near the intersection of Urish and 29th street.
Tree limbs and powerlines down.
Estimated wind gust.
Tree limbs 3 to 4 inches in diameter were down.
Numerous power lines down across the city.
Power poles (15-20) were snapped along Rock Creek Road.
Semi overturned near mile marker 188 on I-35.
Delayed report of tree damage in Leroy.
Water was flowing through the yard of the home owner.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841716, 841717, 841718, 841719, 841720, 841721, 841722, 841723, 841725, 841724, 841726, 841727, 841728, 841729, 841730, 841731.